Louisiana, 2020

Tornado and Damaging Winds in Louisiana, December 13, 2020

December 13, 2020 · NWS LCH · 5 events in 5 counties and zones

A cold front moved through the region slowly. Instability was low across the area during the event, however just enough was present to allow a few severe weather events.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A cold front moved through the region slowly. Instability was low across the area during the event, however just enough was present to allow a few severe weather events.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Dec 13, 3:22 PM CST, 2 hours earlier.

Area forecast discussion, Dec 13, 3:22 PM CST, 2 hours before
Area Forecast Discussion
National Weather Service Lake Charles LA
322 PM CST Sun Dec 13 2020

.DISCUSSION...
Weak surface low in east Texas has pushed a warm front north out
of the Gulf, in the vicinity of US 190. Ahead of the warm front
temperatures are in the 50s, while behind the warm front
temperatures are in the upper 60s to lower 70s. Meanwhile, a cold
front also extends south from the weak surface low, between
Houston and Beaumont. A large swath of rain extends across central
Louisiana, while a line of showers and thunderstorms extends from
sour Lake to Galveston. This line will need to be monitored, per
SPC, there is a small chance for strong to severe storms in this
warm sector through early this evening. High wind shear is noted
across most of our forecast area, but the limiting factor is the
instability, which is not only lacking near the surface, but aloft
as well.

After the line of showers and thunderstorms moves through this
evening, drier and colder weather is on tap for Monday, and at
least part of the day on Tuesday, before a mid-level shortwave
tries to produce some rain Tuesday afternoon into Tuesday night.
No severe weather is expected with this system.

Freezing temperatures are looking likely for Thursday morning,
mainly over east Texas and central Louisiana. There is a chance
the freezing temperatures could get as far south as the I-10
corridor, so monitor this forecast as we go through the week.

Finally, the end of the week brings yet another warm front/cold
front/weak low pressure to our area on Saturday. Stay tuned this
week as we monitor this system as well.

&&

.MARINE...
Winds and seas will be high tonight as a cold front moves through
the northwest Gulf. Wind gusts should be gale force overnight,
especially in the outer coastal waters. In addition, due to the
strong northerly winds, a low water advisory is issued for late
tonight into tomorrow morning as tides will run 1 to 2 feet below
normal. This will likely impact marine traffic on the Sabine-
Neches and Calcasieu waterways.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  39  49  33  51 /  70   0   0  20
LCH  40  51  38  56 /  40   0   0  30
LFT  44  51  39  57 /  70   0   0  10
BPT  40  52  41  58 /   0   0   0  30

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Small Craft Advisory from 6 AM to noon CST Monday for GMZ470-472-
     475.

     Gale Warning until 6 AM CST Monday for GMZ470-472-475.

     Low Water Advisory from 9 PM this evening to noon CST Monday for
     GMZ430-432.

     Small Craft Advisory until noon CST Monday for GMZ430-432-435-
     450-452-455.

&&

PUBLIC...15
Hazardous weather outlook, Dec 13, 3:34 PM CST, 1 hour 48 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
334 PM CST Sun Dec 13 2020

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-141200-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
334 PM CST Sun Dec 13 2020

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...This afternoon and tonight.

As a cold front moves through the region, showers and thunderstorms
are expected. Some of these storms could be strong to severe.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Rain is expected Tuesday afternoon through Tuesday night.

Freezing temperatures are expected in east Texas and central
Louisiana Thursday morning.

Another cold front moves through the area on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ470-472-475-141200-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
334 PM CST Sun Dec 13 2020

...GALE WARNING IN EFFECT UNTIL 6 AM CST MONDAY...
...SMALL CRAFT ADVISORY IN EFFECT FROM 6 AM TO NOON CST MONDAY...

This Hazardous Weather Outlook is for the Gulf of Mexico.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-141200-
Sabine Lake-Calcasieu Lake-
334 PM CST Sun Dec 13 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON CST MONDAY...
...LOW WATER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO NOON CST
MONDAY...

This Hazardous Weather Outlook is for the coastal lakes and bays of
the Gulf of Mexico.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.
   Low Water Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.
   Low Water Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ435-450-452-455-141200-
Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-
334 PM CST Sun Dec 13 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON CST MONDAY...

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Dec 13, 1:03 PM CST, 4 hours 19 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
103 PM CST Sun Dec 13 2020

LAZ033-043>045-052-074-131945-
Acadia LA-Lafayette LA-Vermilion LA-St. Landry LA-
Upper St. Martin LA-East Cameron LA-
103 PM CST Sun Dec 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR LAFAYETTE...EAST CENTRAL
CAMERON...SOUTHEASTERN ACADIA...NORTHWESTERN VERMILION...WEST CENTRAL
ST. MARTIN AND SOUTH CENTRAL ST. LANDRY PARISHES UNTIL 145 PM CST...

At 103 PM CST, Doppler radar was tracking a strong thunderstorm 10
miles south of Lowry, or 12 miles southwest of Klondike, moving
northeast at 55 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Lafayette, Crowley, Scott, Breaux Bridge, Rayne, Carencro, Kaplan,
Gueydan, Leonville, Arnaudville, Klondike, Broussard, Sunset, Duson,
Maurice, Grand Coteau, Morse, Cankton, Wright and Mire.

LAT...LON 2975 9275 2990 9286 3049 9196 3026 9178
TIME...MOT...LOC 1903Z 235DEG 49KT 2987 9273

06
Special weather statement, Dec 13, 4:29 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
429 PM CST Sun Dec 13 2020

LAZ027-030-041-073-TXZ215-216-260-262-132315-
West Cameron LA-Calcasieu LA-Beauregard LA-Vernon LA-Orange TX-
Jefferson TX-Southern Newton TX-Northern Newton TX-
429 PM CST Sun Dec 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CAMERON...WESTERN
BEAUREGARD...WESTERN CALCASIEU AND SOUTHWESTERN VERNON PARISHES...
EAST CENTRAL JEFFERSON...SOUTHEASTERN NEWTON AND ORANGE COUNTIES
UNTIL 515 PM CST...

At 428 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Stringtown to Groves. Movement
was northeast at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Port Arthur, Orange, Nederland, Groves, Port Neches, De Ridder,
Bridge City, West Orange, Vinton, Rosepine, Merryville, Singer,
Deweyville, De Quincy, Starks, Fields, Bon Weir, Mauriceville, Bivens
and Lunita.

LAT...LON 3101 9315 2998 9355 2996 9376 2997 9376
      2999 9380 3000 9379 2998 9383 2999 9385
      2999 9386 2997 9384 2997 9386 2996 9386
      2996 9387 2995 9387 2993 9400 3096 9361
TIME...MOT...LOC 2228Z 231DEG 19KT 3093 9353 2994 9391

Jones
Special weather statement, Dec 13, 5:02 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
502 PM CST Sun Dec 13 2020

LAZ027-028-030-031-041-042-073-074-132345-
West Cameron LA-Calcasieu LA-Jefferson Davis LA-Allen LA-
Beauregard LA-Vernon LA-East Cameron LA-Rapides LA-
502 PM CST Sun Dec 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CAMERON...WESTERN
RAPIDES...WESTERN JEFFERSON DAVIS...EASTERN BEAUREGARD...CALCASIEU...
EASTERN VERNON AND ALLEN PARISHES UNTIL 545 PM CST...

At 502 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Fullerton to near Holly
Beach. Movement was east at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Lake Charles, Alexandria, Sulphur, Cameron, Westlake, Iowa, Kinder,
Oberlin, Boyce, Elizabeth, Fenton, Reeves, Moss Bluff, Sugartown,
Hineston, Lena, Mittie, Dry Creek, Grand Lake and Alexandria
International Airport.

LAT...LON 3145 9271 3139 9266 3143 9244 2975 9310
      2977 9334 2980 9333 2976 9335 2975 9364
      3136 9302 3135 9295 3149 9275 3150 9269
TIME...MOT...LOC 2302Z 265DEG 37KT 3107 9304 2979 9352

Jones

The radar

The Ft Polk radar (KPOE), 45 km away, was scanning. The volume nearest the first event began at 23:25 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Rapides

When
December 13, 5:22 PM CST
Where
Rapides County, (Aex)england Afb Alx
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
31.330, -92.550

The ASOS at Alexandria measured a wind gust of 62 MPH.

Thunderstorm Wind, Allen

When
December 13, 5:45 PM CST
Where
Allen County, 0.59 mi E of Oberlin
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
30.620, -92.760

Wind damaged the front porch of a mobile home.

Tornado, St. Landry

When
December 13, 6:35 PM CST to 6:37 PM CST
Where
St. Landry County, 3.02 mi W of Marrow to 1.95 mi W of Marrow
Rating
EF1
Path length
1.07 mi
Path width
106 yd
Reported by
NWS Storm Survey
Coordinates
30.822, -92.131

A tornado moved across mostly open rice fields, however it did damage a few trees along a hedgerow.

Thunderstorm Wind, Acadia

When
December 13, 6:45 PM CST
Where
Acadia County, 1.38 mi S of Branch
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
30.330, -92.270

A tree was downed near the intersection of Dr. Parrot and Phillips Roads.

Thunderstorm Wind, St. Martin

When
December 13, 7:30 PM CST
Where
St. Martin County, 0.69 mi N of Breaux Bridge
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
30.280, -91.900

A metal roof was partially removed from a home in Breaux Bridge.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2020Every state in 2020This day in weather historyThe tornado archive for Louisiana, 2020Warnings in Louisiana, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 934445, 934441, 934735, 934442, 934444.